Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 114, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 25, 2023, 6:50 PM CDT for Bastrop County, Lee County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 25, 2023, 6:50 PM CDT (23:50 UTC)
- Expired
- Apr 25, 2023, 7:17 PM CDT
- In force
- 27 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Bastrop County, TX, Lee County, TX
The radar
The Ft Hood radar (KGRK), 62 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 11.8 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 420 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 6:36 PM CDT, 14 minutes earlier.
Area forecast discussion, Apr 25, 6:36 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 636 PM CDT Tue Apr 25 2023 ...New AVIATION... .SHORT TERM... (Tonight through Wednesday night) Issued at 131 PM CDT Tue Apr 25 2023 Synopsis/Mesoanalysis: Early afternoon observations show a diffuse warm front extending northwest to southeast from the Altus, OK vicinity through the DFW Metroplex and ultimately just east of Houston. Temperatures range from the low 60s to upper 70s across the warm sector, depending on the amount of cloud coverage present locally. Persistent low overcast has held temperatures in the low to mid 60s across our Hill Country and I-35 zones, while breaks in the deck have allowed temperatures to climb into the mid to upper 70s in the Coastal Plains. A dryline is attempting to organize to our northwest, with 18Z surface obs showing the boundary sharpening from the Lower Trans Pecos northwest toward the New Mexico Front Range. The boundary will likely push east-northeast into portions of the Edwards Plateau as it continues to sharpen over the next several hours. GOES water vapor imagery shows a series of subtle perturbations across northern Mexico, the first of which is approaching the Rio Grande as it exits from Coahuila. The combination of the aforementioned surface boundaries and approaching mid-level impulse will support conditional chances of thunderstorms through the remainder of the afternoon and early evening hours today. Some of these storms could be severe. An upper low -- currently evident along the CO-UT border -- will shift southeast into the Southern Plains through Wednesday afternoon. Surface cyclogenesis will occur over the TX Panhandle as this occurs. The resultant surface low is forecast to track due east along/south of the Red River through Wednesday evening, pushing a weak cold front through the area moving into early Thursday morning. Additional storms are expected along the advancing front, with additional severe weather possible. This Afternoon & Evening: Thunderstorm development remains possible as the Coahuila impulse pushes across the region. Latest high-res guidance shows areas east of I-35 being favored for this activity, suggesting that the light WAA/moisture advection showers ongoing across the Coastal Plains will deepen into organized cells/clusters. Whether this occurs will be highly dependent on low level moistening/WAA and lift from the approaching impulse removing what remains of the cap. Latest soundings sampled at Austin Bergstrom and San Antonio Intl show a stout inversion in the 850-700 mb layer, with several hundred J/kg of MLCIN remaining as of 230 PM CDT. The Corpus Christi ACARS, which is likely a bit more representative of the upstream environment of potential thunderstorm activity in our area, shows a slightly weaker cap within the same layer. It's thus possible that continued heating/moistening could erode the cap over this portion of the area, supporting scattered thunderstorm development. An isolated storm is also possible over our Hill Country zones in connection to the surging dryline discussed in the synopsis, though most guidance points to any development staying to our north. Large hail and damaging winds would be the main concerns in any of these storms, though an isolated tornado can't be completely ruled out. Have a way to receive watch and warning information over the next several hours across these portions of South-Central Texas. Tonight: Some patchy fog/drizzle is possible primarily along the Balcones Escarpment during the predawn hours. Widespread dense fog isn't expected, though visibilities could drop to and below 1 mile in isolated locations across Hill Country and the Southern Edwards Plateau. Slow down, use low beam headlights, and allow for extra following distance if encountering one of these spots while driving. Thursday Evening & Night: Storm chances will increase as the cold front discussed above enters the area. Expect the majority of the potential to be confined to the overnight period, although an isolated storm can't be completely ruled out earlier in the evening along a prefrontal trough axis positioned over Hill Country and the southern Edwards Plateau. Severe weather will be possible in this activity, with large hail and damaging winds once more being the primary concerns. SPC continues a marginal (level 1/5) risk for severe thunderstorms outside of the Rio Grande in light of this potential, with a small portion of Hill Country and the I-35 Corridor being included in a slight (level 2/5) risk. Widespread flooding is not a concern, though storms could produce brief heavy downpours. This could lead to brief ponding of water & rises at low water crossings in areas seeing multiple rounds of activity. && .LONG TERM... (Thursday through Tuesday) Issued at 131 PM CDT Tue Apr 25 2023 A cold front will be through our area by start of the long term period Thursday and some storms may linger until around noon. Northerly winds behind the front will bring drier air ending any rain chances. Thursday night the winds will switch back around to the south or southeast returning warm, moist air to the region. Another cold front will move through the area Friday night. Models are getting a bit more aggressive with this system. They show a surge of PW with strong instability and vertical wind shear. POPs have increased slightly from the previous forecast. The ingredients also look to be there for strong to severe thunderstorms with locally heavy rain. We will see if this trend continues as we get closer. Winds will be northerly again Saturday bringing dry weather for the weekend. Temperatures will be cooler with below normal with lows in the 40s and 50s and highs in the 70s Saturday and 80s Sunday. Dry weather will continue through the end of the period with temperatures warming a few degrees. && .AVIATION... (00Z TAFS) Issued at 636 PM CDT Tue Apr 25 2023 Short term concern is convection that has developed early this evening. TSRA should impact AUS now through 01Z. Isolated SHRAs to the southwest, near SAT, are having trouble deepening. We anticipate activity to gradually shift northeast through the evening, and weaken and dissipate after 03Z. MVFR ceilings are forecast to re-develop 02Z-05Z across the Hill Country and along and east of I-35 then expand toward the Rio Grande toward 06Z. A lowering into IFR is expected overnight and into Tuesday morning, with a pocket of LIFR ceilings and -DZ/BR possible near the escarpment between SAT-AUS. Ceilings are expected to gradually improve 15Z-19Z. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 65 83 62 79 / 30 30 70 30 Austin Bergstrom Intl Airport 64 81 61 78 / 30 30 60 30 New Braunfels Muni Airport 65 84 62 80 / 30 20 50 40 Burnet Muni Airport 63 81 58 76 / 20 30 70 30 Del Rio Intl Airport 67 89 62 85 / 0 10 60 20 Georgetown Muni Airport 63 81 59 76 / 30 30 70 30 Hondo Muni Airport 67 84 62 81 / 10 10 60 30 San Marcos Muni Airport 65 82 62 78 / 30 20 60 40 La Grange - Fayette Regional 65 81 64 76 / 40 20 50 40 San Antonio Intl Airport 66 83 64 81 / 20 20 60 40 Stinson Muni Airport 67 85 65 82 / 20 20 50 40 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Quigley Long-Term...05 Aviation...76
Hazardous weather outlook, Apr 25, 4:06 AM CDT, 14 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 406 AM CDT Tue Apr 25 2023 TXZ171>173-183>194-202>209-217>225-228-260915- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 406 AM CDT Tue Apr 25 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. There is a Level 1-2 out of 5 risk for isolated severe storms Tuesday afternoon and evening, primarily in the Hill Country eastward into the Austin Metro Area. The main hazards with any severe storms is large hail, but damaging wind gusts and a tornado are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a Level 1-2 out of 5 risk for severe storms Wednesday night, primarily for areas north of I-10 with the best chances north of Llano to Georgetown. The main hazards with any severe storms are large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Apr 25, 4:52 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
452 PM CDT Tue Apr 25 2023
TXZ207-208-223-252230-
Guadalupe TX-Caldwell TX-Gonzales TX-
452 PM CDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of southeastern
Caldwell, southeastern Guadalupe and central Gonzales Counties
through 530 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Palmeto State Park, or 16 miles south of Luling,
moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gonzales, Luling, Palmeto State Park, Brownsboro, Leesville, Tilmon,
Oak Forest, Belmont, Cost, McNeil, Dilworth, McMahan, Little New
York, Thompsonville, Ottine, Bebe and Monthalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2934 9769 2946 9785 2993 9753 2953 9720
2951 9720
TIME...MOT...LOC 2151Z 226DEG 29KT 2945 9771
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PLATTLocal storm report, Apr 25, 5:34 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 PM CDT TUE APR 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 4 N PALMETTO STATE PARK 29.65N 97.59W
04/25/2023 E0.70 INCH CALDWELL TX PUBLIC
REPORT FROM MPING DIME (0.70 IN.).
&&
MBSpecial weather statement, Apr 25, 6:00 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
600 PM CDT Tue Apr 25 2023
TXZ193-208-252345-
Caldwell TX-Bastrop TX-
600 PM CDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of northeastern
Caldwell and southern Bastrop Counties through 645 PM CDT...
At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Rosanky, or 13 miles east of Lockhart, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bastrop, Smithville, Cedar Creek, Rosanky, Wyldwood, Camp Swift,
Upton, Phelan, Delhi, Bastrop State Park, Hills Prairie, Rockne,
Watterson, Red Rock, Buescher State Park, Taylorsville, Togo, Tilmon,
String Prairie and Alum Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2973 9742 2980 9760 3020 9746 3005 9703
2979 9732
TIME...MOT...LOC 2259Z 218DEG 26KT 2981 9746
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PLATTSpecial weather statement, Apr 25, 6:43 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
643 PM CDT Tue Apr 25 2023
TXZ193-194-260030-
Bastrop TX-Lee TX-
643 PM CDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of central Bastrop and
southwestern Lee Counties through 730 PM CDT...
At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bastrop, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bastrop, Paige, Circle D-KC Estates, Camp Swift, Wyldwood, Knobb
Springs, Phelan, Bastrop State Park, Hills Prairie, Alum Creek,
McDade, Cedar Hills, Hills, Butler, Manheim and Buescher State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3022 9691 2998 9737 3004 9747 3041 9731
3043 9726
TIME...MOT...LOC 2343Z 221DEG 25KT 3006 9738
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
PLATTThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 4:52 PM CDT | Special Weather Statement | EWX | Gonzales | 38 min |
| Apr 25, 5:04 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Gonzales | 56 min |
| Apr 25, 6:00 PM CDT | Special Weather Statement | EWX | Bastrop | 45 min |
| Apr 25, 6:43 PM CDT | Special Weather Statement | EWX | Bastrop | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.